Alert archive / Pennsylvania / Tornado Warnings in 2022

Tornado Warning 19, NWS Pittsburgh, PA

August 1, 2022Fayette County, Greene County, Pennsylvania; Monongalia County, West Virginia

NWS Pittsburgh, PA issued this tornado warning at Aug 1, 2022, 7:44 PM EDT for Fayette County, Greene County, Pennsylvania; Monongalia County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 7:44 PM EDT (23:44 UTC)
Expired
Aug 1, 2022, 8:15 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Fayette County, PA, Greene County, PA, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WFUS51 KPBZ 012344
TORPBZ
PAC051-059-WVC061-020015-
/O.NEW.KPBZ.TO.W.0019.220801T2344Z-220802T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
744 PM EDT Mon Aug 1 2022

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Central Greene County in southwestern Pennsylvania...
  Southwestern Fayette County in southwestern Pennsylvania...
  Northwestern Monongalia County in northern West Virginia...

* Until 815 PM EDT.
    
* At 743 PM EDT, a tornado producing storm was located near
  Waynesburg, moving southeast at 20 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Waynesburg around 755 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Rogersville, Spraggs, Nineveh and Mount Morris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3987 8040 4001 8029 3985 7993 3971 8013
TIME...MOT...LOC 2343Z 308DEG 17KT 3989 8029 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$
2 follow-up statements
061 
WWUS51 KPBZ 020000
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
800 PM EDT Mon Aug 1 2022

PAC051-059-WVC061-020015-
/O.CON.KPBZ.TO.W.0019.000000T0000Z-220802T0015Z/
Greene PA-Fayette PA-Monongalia WV-
800 PM EDT Mon Aug 1 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL
GREENE...SOUTHWESTERN FAYETTE AND NORTHWESTERN MONONGALIA COUNTIES...
        
At 800 PM EDT, a confirmed tornado was located near Waynesburg,
moving southeast at 25 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Greene, southwestern Fayette and northwestern Monongalia
Counties, including the following locations... Spraggs and Mount
Morris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3982 8031 3996 8017 3985 7993 3971 8013
      3981 8029
TIME...MOT...LOC 0000Z 306DEG 23KT 3985 8017 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$
820 
WWUS51 KPBZ 020016
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
816 PM EDT Mon Aug 1 2022

PAC051-059-WVC061-020024-
/O.EXP.KPBZ.TO.W.0019.000000T0000Z-220802T0015Z/
Greene PA-Fayette PA-Monongalia WV-
816 PM EDT Mon Aug 1 2022

...THE TORNADO WARNING FOR CENTRAL GREENE...SOUTHWESTERN FAYETTE AND
NORTHWESTERN MONONGALIA COUNTIES WILL EXPIRE AT 815 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pittsburgh.

LAT...LON 3982 8031 3996 8017 3985 7993 3971 8013
      3981 8029
TIME...MOT...LOC 0014Z 308DEG 17KT 3982 8012 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 1, 12:47 PM EDT, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 1, 12:47 PM EDT, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1247 PM EDT Mon Aug 1 2022

.SYNOPSIS...
Shower and thunderstorm chance returns today and this evening
with a crossing cold front. Warm and dry weather is expected
Wednesday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances are expected to increase
through the afternoon and evening as a shortwave trough, and its
associated sfc cold front, tracks ewd from the Midwest and
approaches/crosses the Upper Ohio Valley region. Marginal shear
and instability, and dry mid level air, could result in isolated
damaging wind potential especially for areas W of PIT where the
most favorable instability is progged. Will maintain a mention
of this potential in the Hazardous Weather Outlook as outlined
in the SPC day 1 convective outlook.

Showers/tstm chances should quickly diminish after FROPA, with
generally dry weather returning as sfc high pressure begins to
build in.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Dry and seasonable weather is expected Tuesday and Tuesday night
as the sfc high builds under NW flow aloft. The high is expected
to track E of the area Wednesday, with continued dry but warmer
weather as wind shifts to the S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A trough is progged to advance E out of the Midwest Thursday.
This trough is then expected to become stalled across the region
Friday through the weekend as it becomes blocked between a
strong upper high to the west, with another to the east. This
should result in mainly diurnally driven shower and thunderstorm
chances through the long term period. Temperatures are expected
to average above seasonable levels.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Gradual improvement to VFR is expected with a mostly broken cu
deck likely ahead of a sfc trough.

SHRA/TSRA associated with the trough and passing upper shortwave
will increase late this aftn to early evening and favor
southeast OH, though some uncertainty remains in timing and
overall coverage. Moisture pooling aft convective dissipation
and ahead of the sfc cold front will promote MVFR/IFR conditions
development, especially east of Pittsburgh.

High pressure and diurnal mixing will return VFR conditions by
Tuesday aftn.

.Outlook...
Genl restrictions and rain are likely again with a Thursday
cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 1, 3:34 AM EDT, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
334 AM EDT Mon Aug 1 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-012-021-509-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
334 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening with a crossing cold front. Damaging wind gusts are expected
to be the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ016-023-073>076-WVZ510>514-020745-
Jefferson PA-Indiana-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
334 AM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 6:03 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
603 PM EDT Mon Aug 1 2022

OHZ049-050-059-012230-
Jefferson OH-Harrison OH-Belmont OH-
603 PM EDT Mon Aug 1 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON...
SOUTHWESTERN JEFFERSON AND NORTHEASTERN BELMONT COUNTIES THROUGH 630
PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cadiz, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cadiz, Tiltonsville, Yorkville, Adena, Dillonvale, Mount Pleasant,
Rayland, New Athens, Harrisville, and Newell.

This includes Interstate 70 in Ohio between mile markers 221 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 8106 4032 8098 4021 8068 4012 8073
      4005 8081
TIME...MOT...LOC 2203Z 304DEG 28KT 4023 8096

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RACKLEY
Special weather statement, Aug 1, 6:26 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
626 PM EDT Mon Aug 1 2022

PAZ029-073-075-012300-
Westmoreland PA-Washington PA-Fayette PA-
626 PM EDT Mon Aug 1 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
SOUTHWESTERN WESTMORELAND AND NORTHWESTERN FAYETTE COUNTIES THROUGH
700 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charleroi, or 11 miles southeast of Gastonville, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monessen, California, Donora, Monongahela, Charleroi, Bentleyville,
Perryopolis, New Eagle, North Belle Vernon, Wickerham Manor-Fisher,
Baidland, and North Charleroi.

This includes Interstate 70 in Pennsylvania between mile markers 33
and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4006 8002 4020 7998 4018 7961 3998 7967
TIME...MOT...LOC 2225Z 279DEG 20KT 4012 7991

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CL
Local storm report, Aug 1, 7:03 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT MON AUG 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 NW BRADDOCK           40.15N  80.24W
08/01/2022                   WASHINGTON         PA   PUBLIC

            PUBLIC REPORTED DOWNED TREES AND DAMAGE TO HOMES ON
            SPRING VALLEY DRIVE.

&&

EVENT NUMBER PBZ2202659

RACKLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:15 PM EDTSevere Thunderstorm WarningPBZWashington28 min
Aug 1, 5:48 PM EDTSevere Thunderstorm WarningPBZWashington42 min
Aug 1, 6:09 PM EDTSevere Thunderstorm WarningPBZGreene, Washington36 min
Aug 1, 6:26 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 1, 6:30 PM EDTSevere Thunderstorm WarningPBZWashington45 min
Aug 1, 6:48 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington27 min
Aug 1, 7:11 PM EDTTornado WarningPBZGreene, Washington34 min
Aug 1, 7:16 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington29 min
Aug 1, 7:39 PM EDTTornado WarningPBZFayette36 min

Nearby

Tornado Warnings in Pennsylvania, 2022Tornado Warnings in West Virginia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.